"Treat the disease, you win some, you lose some. Treat the patient, you always win."
~Patch Adams~

Sunday, June 23, 2013

How Estrogen May Help Prevent UTIs After Menopause

I'm guessing that a lot of my readers can relate to the problem of recurrent urinary tract infections, particularly in the peri/postmenopausal stages of life.  The infections usually cause frequent and/or painful urination, and can cause significant pelvic discomfort.  The usual treatment is antibiotics, and from many women I have talked to, they end up on antibiotics several times a year, if not more often.  The antibiotics can  have a whole range of side effects, and it's important to note that after a number of courses of treatment, the body can build a resistance to the antibiotics, and stronger antibiotics have to be used.

I think a better approach is to address the issues surrounding why so many peri/post menopausal women get frequent urinary tract infections in the first place, and one of those reasons is the genital and urethral tissue becoming thinner and more fragile with the loss of estrogen.  Most peri/post menopausal women notice vaginal dryness and/or atrophy as they age, but are often too embarrassed to talk to their doctor's about it (and we will address that in a separate post!)  This is not just a matter of sexual health (although that is very important) but about urological health.

A study detailed on WebMd.com discusses using vaginal estrogen in post menopausal women to alleviate the deterioration of the genital tissue.  The article is not specific as to whether bioidentical estrogen was used, and if so, if the estrogen used was estradiol, or the weaker form of estrogen, estriol.  I have taken estriol cream vaginally for about 5 years (and writing this post reminded me that I need to call the pharmacy to order more!)  I have not had a urinary tract infection in years, and I attribute that post menopausally to the estriol cream.  I have it compounded, and it's about $100 for a three month supply.  Not having to be on antibiotics (I haven't been on an antibiotic since 2007, and that was for a bug bite I scratched too hard in my sleep!) is wonderful.  Ironically, when I was younger, I was one of those women who used to get a vaginal infection every time I was on an antibiotic (which was frequently, I taught high school and spent much of every winter battling upper respiratory infections and strep throat).

Talk to your doctor about using bioidentical estrogen for vaginal dryness/atrophy.  I have a couple good articles to share with you, so hopefully I will be able to post several times this week.  Happy first full week of summer!

Tuesday, June 18, 2013

54 years ago today------

Yep, today is my 55th birthday! My fifties are turning out to be my best decade yet, and the bioidentical hormones have had a great deal to do with feeling so good and strong.  Yeah, the chocolate obsession goes waayyyy back :)  I'll be back later this week with a real post, but today I am taking it easy (although I did hit the gym this morning!)  Having a celebratory dinner with friends tonight, and several more celebrations to come!

Sunday, June 9, 2013

Progesterone and Brain Health.......

For the past several years, studies have been conducted to gauge the effect of using bioidentical progesterone on patients who have suffered a traumatic brain injury (fall, car accident, other causes.)  Naturally, as someone who takes bioidentical progesterone herself and has seen a significant increase in my cognitive function, I have taken interest in these studies. It is my hope that someday progesterone therapy will be a mainstream medicine standard for treating traumatic brain injuries.

One of the important facets of this treatment protocol is using the progesterone as soon as possible after the brain injury to minimize the damage.  This, of course, presents a challenge to healthcare practitioners, because consent for treatment, particularly in clinical trials, is vital. I was in an experimental medical protocol trial once, many years ago, and it was related to a medication that may or may not (never knew if I received the medication being studied or a placebo) have been administered during a reconstructive knee surgery.  I remember that the medication being studied was supposed to help relieve nausea post surgery, and that pre-operatively I had to sign a boatload of consent forms. For the record, I was wildly sick to my stomach for 24 hours after the surgery.

Because patients with TBI are often unable to consent to participating in a clinical trial because they are incapacitated or unconscious, obtaining consent is often difficult to impossible.  The Boston Globe has an article on their website detailing the dilemma of getting consent for the progesterone and TBI study being conducted at Boston Medical Center and Massachusetts General Hospital.  I hope the researchers are successful in finding a way to navigate the laws in place, because this is an important study that could affect patients of all ages.

If you would like to learn a little more about how progesterone affects brain health, be sure to read this article from Virginia Hopkin's website, she is a terrific resource for information about bioidentical hormones.  Be sure to sign up for her newsletter!

Sunday, June 2, 2013

Levoxyl recalled, may be unavailable until 2014

Damn.  I was sure I had posted about this back in April, but if I did the post disappeared because I do not see it on my newsfeed.

I take Levoxyl (brand name) for T4 hypothyroidism.  Dr. Carr always orders brand name Levoxyl instead of generic because of its efficacy and consistency of dosage.  I went to refill my prescription today and found that because of a drug recall by Pfizer (article link is to Endocrine Today), Levoxyl in any dosage is not available at this time, and the drug may not be available again until 2014.  I am NOT a happy camper.

I know many of my readers also take Levoxyl, so it affects a lot of us.  If you are taking brand name, you need to speak with your doctor's office to find out about alternatives until this gets straightened out.  The generics work for some people, others have had heart palpitations (usually brief).  I'll keep you updated on how I will be dealing with this medication issue, but as I always remind readers, check with your doctor before making any changes in your medication or supplement regimen.

Depomed Fails to Win U.S. Approval for Menopause Drug

Good morning, everyone, and thank you for your patience! I got away from posting for a few weeks for a couple reasons.

1. Life. I am making some big changes in my life, and while they are positive changes, the steps involved have pretty much consumed me for the last 6-7 weeks.  I'm still transitioning, but making progress. Details to come!

2.  A lack of any newsworthy items on menopause/hormones lately.  Sometimes the news is filled with information about health studies, new ideas, and sometimes it's not.

I was not at all surprised to see this article Friday in Bloomberg News.  I wrote about this drug (Sefelsa) back a few months ago, it is a form of Gabapentin, which some of you may be familiar with as Neurontin.  I actually took Neurontin for about 4 months a number of years ago (pre-bioidentical hormone balance) for chronic pain issues, but it didn't help me with pain management.  I was perimenopausal at the time, and I know it did not help me with hot flashes (believe me, I would have remembered if it did!)

Hot flashes are caused by a hormonal deficiency, NOT a Neurontin deficiency, and not an anti-depressant deficiency.  I know my regular readers have heard me say this a number of times, but three days after I started bioidentical progesterone cream, I had no more hot flashes. None.  When articles like this use phrases like a "non hormonal alternative", I read that to say "instead of just replacing in your body the hormones that you had as a younger woman (or man) but lose as you age, we would rather fill you up with expensive, possibly toxic medications-----let's not bother treating the underlying cause of your medical problem, let's just give you drugs to mask the symptoms."   It makes me (and many other patients and their physicians) just crazy.